DEAR DR. FOX: I saw an article about flea treatments causing drastic behavior changes in dogs, and wrote a detailed letter to my dog’s vet about my experience. I would like to hear what you think, as well. Here is what I sent my vet:
My name is Mike Collins, and I am a K-9 handler with the Perry Village Police Department in Lake County, Ohio. My partner is Zeke, a 3-year-old male Dutch shepherd.
On Aug. 10, I gave Zeke his monthly dose of Simparica (80 mg flea and tick treatment, chewable). On Aug. 14, while sitting in the backyard enjoying our day off, I stood up from my chair and had Zeke drop his toy from his mouth. It landed between his front paws. As I was bending down to grab the leash from the ground nearby, Zeke growled and bit my right arm, causing some significant injuries. That was the first time Zeke had ever bit me, or even growled at me.
After Zeke had bitten my arm, he was seen at another local veterinary hospital, at my department’s request. Zeke had a temperature of 102.4 degrees F, he was panting and his pulse was 192 beats per minute. He also had blood in his stool (diarrhea), and was treated for an infection in his gastrointestinal system.
I have read that Simparica may cause side effects including muscle tremors, diarrhea, lethargy, anorexia, otitis externa, hyperactivity, neurological side effects, seizures, convulsions, anxiety and skin irritation. Could Simparica have caused Zeke to have an aggressive reaction and bite my arm?
I have also read that problems with a dog’s gut microbiome can cause anxiety, which in some cases may lead to aggressive behaviors. Could Zeke’s gastrointestinal infection have had an effect on his emotional well-being?
I have not given Zeke his monthly dose of Simparica since August, nor has he had any aggressive behavior issues since the bite. How can I help get Zeke safely back to work? — Lt. Michael J. Collins, Perry Village Police Department, Perry, Ohio
DEAR Lt. M.J.C.: Your account is very concerning, since it raises the issue of these anti-flea drugs affecting the performance and reliability of working dogs in the police, security, military and search-and-rescue fields.
From the details you provided, and the fact that Zeke ceased to have problems once you discontinued the Simparica, I think it is indubitably evident that this product caused Zeke to bite you and to have bloody diarrhea.
You ask a pertinent question about Zeke’s gut microbiome being affected; most certainly the neurological, peristaltic activity of his guts was hyper-stimulated. Certainly, as with humans, changes in the gut microbiome can affect mood, behavior and the immune and other systems. I am sure that some of these microorganisms could be harmed when their hosts are given insecticides.
The chemical in Simparica is an isoxazoline compound, which has similar effects as neonicotinoids. These are both widely used by the livestock and poultry industries, with neonicotinoids being a major factor in the demise of honeybees and other beneficial insects and insectivorous birds.
Zeke is a breed of dog highly susceptible to adverse reactions to Simparica and similar anti-parasite drugs. According to veterinarian Dr. W. Jean Dodds: “Some breeds of dogs have the MDR1 gene mutation. This gene undergoes one or more mutations that allow a higher absorption of drugs and toxic substances to enter the central nervous system, which then can breach the blood-brain barrier and create adverse reactions. Plus, we know that this gene mutation is most commonly found in dogs of herding breed ancestry.” (For more, see drjeandoddspethealthresource.tumblr.com.)
Update from the local veterinarian
Lt. Collins sent me his local vet’s response, to which I replied:
DEAR Lt. M.J.C.: Thanks for sharing the communication from your dog’s attending veterinarian. It is good that he will “escalate your questions to Zoetis, the manufacturer of Simparica. Perhaps they can shed more light on this.” His statement that, “In short, I see no connections between Simparica nor GI diseases and unexplainable aggression,” seems to echo the consensus of veterinary practitioners who do not have the scope of information that I have from readers of my column. Readers like you give me a wide-angle view of the many problems these insecticides can cause in companion animals.
I encountered this kind of blind spot several years ago when I raised concerns about adverse reactions to vaccinations and the evident problem of over-vaccinating dogs, in particular. My concerns were initially ridiculed but later confirmed, leading to changes in vaccination protocols — though these are not yet accepted by all veterinarians.
Send questions to firstname.lastname@example.org or to Dr. Michael Fox in care of Andrews McMeel Syndication, 1130 Walnut St., Kansas City, MO 64106.
© 2020 United Feature Syndicate
Distributed by Andrews McMeel Syndication for UFS